Category: Sunday Poster Session

P637 - Kratom-Induced Severe Intrahepatic Cholestasis: A Case Report

Sunday, Oct 15
3:30 PM – 7:00 PM



Category: Liver       Sub-Category: Clinical Vignettes/Case Reports

Syed R. Shah, MD1, Syed Abdul Basit, MD2
1University of Nevada School of Medicine Las Vegas, Las Vegas, NV; 2University of Nevada School of Medicine, Las Vegas, NV
Introduction: Kratom is a herbal product made from leaves of a tree like plant called Mitragyna speciosa, mostly found in South East Asia. Pain relief and improvement in fatigue has been touted as its medicinal uses. It is being used increasingly as a recreational drug in United States and has been implicated as a cause of herbal induced liver injury.

We report Kratom as a cause of intrahepatic cholestasis.

Case Report: A 30 years old Asian female with past medical history of anxiety and migraine presented with chief complaints of malaise, right upper quadrant pain, worsening jaundice, dark colored urine and itching for the last few weeks. She was admitted with similar complaints to another facility. Extensive workup for acute and chronic liver diseases including viral etiologies was negative. Magnetic resonant imaging and endoscopic ultrasound excluded mechanical obstruction of biliary system. Percutaneous liver biopsy was taken which showed intrahepatic cholestasis and possible Drug-Induced Liver Injury (DILI). Her liver panel persistently showed the following biochemical abnormalities during her second hospitalization, as shown in Table 1. Her liver panel showed similar biochemical abnormalities on her first admission as well.

On follow-up interview, she revealed the recent regular use of herbal tea. A packet of tea was brought from home which confirmed Kratom as an ingredient.

Discussion: Kratom is one of the rare causes of DILI and, so far, only three case reports have been published. Kratom contains multiple active compounds, however, the most important ones are mitragynine and 7-hydroxymitragynine(7-OHMG), which have analgesic and antinocioceptive effects as well as the potential for causing physical dependence. Different pharmacological effects of Kratom are dose dependent.

Kratom is not detected in routine drug screening, however, sophisticated serum and urine tests have been developed to detect kratom derived compounds. These tests are not readily available for everyday clinical practice.

Conclusion: DILI is now recognized as one of the most common cause of liver injury in hospitalized patients. Vigilance of interviewing physician may help tailor the list of culprit drugs. Due to the growing epidemic of kratom use in Western countries for medical and non-medical purposes, there is a need for studies of this compound. It should be considered as a cause of DILI in subjects who have minimal transaminasemia but significantly elevated total bilirubin

Supported by Industry Grant: No


Liver Panel Trend during her second hospitalization




















































  Day 1 Day 2 Day 3 Day 4
AST 48 40 39 36
ALT 47 34 34 30
Alkaline Phosphatase 100 82 90 89
Total Bilirubin 18 17.9 17.3 14
Albumin 3.5 3.1 3.3 3.3
INR 1 - 1 -

Citation: . KRATOM-INDUCED SEVERE INTRAHEPATIC CHOLESTASIS: A CASE REPORT. Program No. P637. World Congress of Gastroenterology at ACG2017 Meeting Abstracts. Orlando, FL: American College of Gastroenterology.

Syed R. Shah

RESIDENT
University of Nevada School of Medicine, Las Vegas
Las Vegas, Nevada